An 18-month-old girl presented to the Emergency Department (ED) after being attacked by a dog and sustaining multiple penetrating injuries to her head and neck. After multiple unsuccessful attempts to establish intravenous access, an intraosseous (IO) line was placed in the patient’s proximal left tibia to facilitate administration of fluids, blood products, vasopressors, and antibiotics. In the operating room, peripheral intravenous (IV) access was eventually obtained after which intraoperative use of the IO line was restricted to a low-rate fluid infusion.
This WebM&M describes an adverse event due to mislabeling or “syringe swap” in a preoperative patient. The commentary outlines several recommendations and safeguards to ensure that medications administration is safe.
A 69-year-old man with End-Stage Kidney Disease (ESKD) secondary to diabetes mellitus and hypertension, who had been on dialysis since 2014, underwent deceased donor kidney transplant. The case demonstrates the complex nature of management of allograft dysfunction due to vascular complications in a patient with deceased donor kidney transplant in the early post-transplant period.
This case involves a 2-year-old girl with acute myelogenous leukemia and thrombocytopenia (platelet count 26,000 per microliter) who underwent implantation of a central venous catheter with a subcutaneous port. The anesthetist asked the surgeon to order a platelet transfusion to increase the child’s platelet count to above 50,000 per microliter. In the post-anesthesia care unit, the patient’s arterial blood pressure started fluctuating and she developed cardiac arrest.
A 52-year-old woman presented for a lumpectomy with lymphoscintigraphy and sentinel lymph node biopsy (SLNB) after being diagnosed with ductal carcinoma in situ (DICS). On the day of surgery, the patient was met in the pre-operative unit by several different providers (pre-operative nurse, resident physician, attending physician, and anethesiology team) to help prepare her for the procedure. In the OR, the surgical team performed two separate time-outs while the patient was being prepped, placed under general anesthesia, and draped.
A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution.
This piece discusses an expanded view of maternal and infant safety that includes the concept of whole-person care, which addresses the structural and social determinants of maternal health.
Alison Stuebe, MD, MSc, is a professor and Division Director for Maternal-Fetal Medicine in the Department of Obstetrics and Gynecology at the University of North Carolina (UNC) at Chapel Hill and the co-director of the Collaborative for Maternal and Infant Health. Kristin Tully, PhD, is a research assistant professor in the Department of Obstetrics and Gynecology at UNC Chapel Hill and a member of the Collaborative for Maternal and Infant Health.